Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 76, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2011, 2:42 AM EDT for Aroostook County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2011, 2:42 AM EDT (06:42 UTC)
- Expired
- Jul 18, 2011, 3:31 AM EDT
- In force
- 49 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 24 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 6.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
955
WUUS51 KCAR 180642
SVRCAR
MEC003-180745-
/O.NEW.KCAR.SV.W.0076.110718T0642Z-110718T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
242 AM EDT MON JUL 18 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITY OF HOULTON...
* UNTIL 345 AM EDT
* AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SMYRNA MILLS...OR 13 MILES
NORTHEAST OF PATTEN...AND MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HODGDON...DRY BROOK...SMYRNA MILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4601 6843 4619 6844 4626 6778 4614 6776
4596 6777
TIME...MOT...LOC 0641Z 270DEG 28KT 4608 6817
$$
HEWITT1 follow-up statement
563
WWUS51 KCAR 180731
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
331 AM EDT MON JUL 18 2011
MEC003-180740-
/O.CAN.KCAR.SV.W.0076.000000T0000Z-110718T0745Z/
AROOSTOOK ME-
331 AM EDT MON JUL 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK COUNTY
IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO NEW
BRUNSWICK AND WEAKENED.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4601 6843 4619 6844 4626 6778 4614 6776
4596 6777
TIME...MOT...LOC 0730Z 270DEG 28KT 4608 6762
$$
HEWITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:44 AM EDT, 58 minutes earlier.
Area forecast discussion, Jul 18, 1:44 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 144 AM EDT MON JUL 18 2011 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION EARLY TODAY. HIGH PRESSURE BUILDS IN TUESDAY INTO EARLY WEDNESDAY. ANOTHER COLD FRONT WILL ARRIVE IN NORTHERN MAINE LATE WEDNESDAY. && .NEAR TERM /THROUGH TODAY/... HAVE UPDATED PROBABILITY OF PRECIPITATION AND WEATHER GRIDS TO BETTER FIT TIMING OF ONGOING SYSTEMS. HAVE INCLUDED ENHANCED WORDING ACROSS THE REGION THIS MORNING AS THERE WILL BE THE POTENTIAL FOR GUSTY WINDS AND HAIL IN ANY THUNDERSTORMS. PWATS ARE ALSO ON THE HIGH SIDE SO THERE WILL BE THE CHANCE FOR SOME HEAVY RAINFALL AS WELL. THE COLD FRONT WILL CROSS THE REGION DURING MONDAY. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS DOWNEAST MAINE WHERE INSTABILITY WILL BE GREATER DUE TO THE LATER FRONTAL PASSAGE. NOTED THAT SPC HAS NOW MOVED THE SLIGHT RISK AREA ACROSS FAR SOUTHERN MAINE AND SOUTHERN NEW ENGLAND SO HAVE NOT INCLUDED ANY ENHANCED WORDING. IMPROVING WEATHER WILL RETURN BY LATE MONDAY AS THE FRONT MOVES EAST AND HIGHER PRESSURE BUILDS IN FROM THE WEST. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... FAIR WEATHER WILL TAKE HOLD MONDAY NIGHT IN THE WAKE OF A COLD FRONT WITH NORTHERLY WINDS USHERING IN A COOLER AND MORE COMFORTABLE AIR MASS. HIGH PRESSURE WILL BUILD INTO THE REGION FOR TUESDAY BRINGING PLENTY OF SUNSHINE ALONG WITH SEASONAL TEMPERATURES AND LOW HUMIDITY LEVELS. THIS RIDGE WILL CREST OVER THE FORECAST AREA TUESDAY NIGHT BEFORE SLIDING OFF THE EASTERN SEABOARD THROUGH WEDNESDAY. AS A RETURN FLOW FROM THE SOUTHWEST SETS UP THIS WILL BRING IN SOMEWHAT WARMER TEMPERATURES ALONG WITH GRADUALLY INCREASING HUMIDITY LEVELS. THE NEXT COLD FRONT WILL APPROACH FROM THE NORTH BY LATE WEDNESDAY BRINGING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS MAINLY TO NORTHERN PARTS OF THE ZONE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE PERIOD WEDNESDAY NIGHT INTO FRIDAY WILL FEATURE SHORTWAVES ROTATING AROUND AN UPPER LOW IN NORTHERN QUEBEC AND ALONG THE NORTHERN EDGE OF A POWERFUL UPPER RIDGE IN THE MIDWESTERN US. THE CONTRAST BETWEEN AIR MASSES WILL HELP FUEL THUNDERSTORMS...POSSIBLY SEVERE WITH THESE SHORTWAVES. THE FIRST SHORTWAVE ARRIVES WEDNESDAY NIGHT WITH THUNDERSTORMS FOR NORTHERN MAINE. ALTHOUGH NWP IS OFFERING A WIDE VARIETY OF SOLNS FOR THURSDAY...WILL GO WITH THE SCENARIO OF WEDNESDAY NIGHT'S FRONT STALLING IN MAINE AND ANOTHER SHORTWAVE ARRIVING RAPIDLY WITH ANOTHER ROUND OF THUNDERSTORMS THURSDAY AFTERNOON...MOSTLY IN NORTHERN MAINE. UNDER THIS SCENARIO...A COLD FRONT DRAGS THROUGH THE STATE DURING FRIDAY WITH THE THREAT OF THUNDERSTORMS MORE DOWN EAST ON FRIDAY. THIS COLD FRONT IS EXPECTED TO USHER IN HIGH PRESSURE AND COOLER TEMPS FOR NEXT WEEKEND. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... NEAR TERM: A COLD FRONT WILL PUSH ACROSS THE REGION MONDAY. VFR IS EXPECTED AT THE NORTHERN TAF SITES BUT THERE MAY BE SOME LINGERING TSTMS AND BRIEF MVFR CONDS AT KBGR/KBHB TERMINALS. SHORT TERM: CONDITIONS WILL BE VFR FOR MONDAY NIGHT THROUGH MOST OF WEDNESDAY. THUNDERSTORMS WITH TEMPO IFR CONDITIONS WEDNESDAY NIGHT. THUNDERSTORMS WILL BE A FACTOR AGAIN THURSDAY AFTERNOON AND EVENING...AND FRIDAY. && .MARINE... HAVE ADJUSTED WAVE HEIGHTS BASED ON SWAN/NAM. OBSERVED WAVE HEIGHTS RUNNING 1 TO 2 FEET ABOVE MODEL GUIDANCE. EXPECT WAVES TO INCREASE TO AROUND 5 FEET FOR SHORT TIME LATER THIS MORNING. WILL HOLD OFF ON SCA FOR SEAS A CURRENT TIME SINCE HEIGHTS WILL BE MARGINAL. NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS THROUGH MONDAY. WINDS AND SEAS MAY BE LOCALLY HIGHER IN ANY TSTMS LAT TONIGHT AND MONDAY. SHORT TERM: WINDS AND SEAS WILL DIMINISH THROUGH MONDAY NIGHT AS A COLD FRONT PUSHES SOUTH OF THE ZONE. FAIR WEATHER WILL PREDOMINATE FOR TUESDAY RIGHT THROUGH MOST OF WEDNESDAY. POSSIBLE SCA WEDS NIGHT AHEAD OF A COLD FRONT. SEAS MAY STAY ELEVATED AROUND 5 FEET FROM WEDNESDAY EVENING INTO FRIDAY MORNING. SEA FOG IS A POSSIBILITY THURSDAY NIGHT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE
Hazardous weather outlook, Jul 17, 3:34 PM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 334 PM EDT SUN JUL 17 2011 MEZ001>006-010-011-015>017-029>032-181945- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 334 PM EDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY ACROSS NORTHERN AND CENTRAL AREAS...IN ADVANCE OF A COLD FRONT APPROACHING THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS ARE POSSIBLE ON MONDAY...ESPECIALLY ACROSS DOWNEAST MAINE AS A COLD FRONT MOVES EAST DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-181945- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 334 PM EDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.